New Warning for Depo-Provera Users.
Prolonged Use of Injectable Contraceptive May Weaken Bones
WebMD News Archive
Nov. 18, 2004 -- The FDA is adding a "black box" warning to Depo-Provera stating that prolonged use of the injectable contraceptive may result in the loss of bone density. The black box warning is the strongest warning the FDA issues on drugs.
Loss of bone density weakens the bones and increases the risk of fracture. It may also increase the risk of osteoporosis.
Although Depo-Provera Contraceptive Injection has been used safely and effectively for decades, the FDA and the drug's manufacturer, Pfizer, are adding the warning to make sure women and their doctors are aware of these risks.
The warning for Depo-Provera says that prolonged use of the drug may result in significant loss of bone density and that the loss is greater the longer the drug is used.
Officials say the loss of bone density associated with use of Depo-Provera may not be completely reversible after discontinuation of the drug.
Therefore, the warning states that a woman should only use Depo-Provera as a long-term birth control method if other birth control methods are inadequate for her.
Black box warnings are used by the FDA to highlight special concerns about a drug and provide information about a potential medical complication associated with the use of the drug.
Officials say the new warning is the result of analysis of information from Pfizer and the FDA that clarified Depo-Provera's long-term effects on bone density.
In addition to the black box warning, Pfizer will send a letter to health care providers explaining the long-term effects of Depo-Provera on bone density and include information on this potential risk in the patient information sheet distributed with the drug.